Alert archive / California / High Wind Warnings in 2009

High Wind Warning 12, NWS San Diego, CA

December 22, 2009Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this high wind warning at Dec 22, 2009, 4:36 PM PST for Riverside County, San Bernardino County, San Diego County, California. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 22, 2009, 4:36 PM PST (00:36 UTC)
Expired
Dec 22, 2009, 9:00 PM PST
In force
4 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 22, 6:01 PM PSTNON-TSTM WND GST 632 Wsw Cathedral City, CAA PEAK WIND GUST OF 63 MPH WAS MEASURED BY THE PALM SPRINGS AIRPORT ASOS AT 1801 PST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2009-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2009-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSGX 230036
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
436 PM PST TUE DEC 22 2009

...STRONG WINDS THROUGH THE EVENING IN THE MOUNTAINS AND
DESERTS...

.A LOW PRESSURE SYSTEM HAS BROUGHT STRONG WEST TO NORTHWEST WINDS
TO THE MOUNTAINS AND DESERTS THIS AFTERNOON AND EVENING. THE WINDS
WILL DECREASE OVERNIGHT.

CAZ055-061-062-230500-
/O.UPG.KSGX.WI.Y.0032.000000T0000Z-091223T0500Z/
/O.NEW.KSGX.HW.W.0012.091223T0036Z-091223T0500Z/
SAN BERNARDINO COUNTY MOUNTAINS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
436 PM PST TUE DEC 22 2009

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 9 PM PST THIS EVENING. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

WINDS WILL CONTINUE STRONG THROUGH THE AFTERNOON AND EARLY
EVENING. WINDS ARE EXPECTED TO GRADUALLY DIMINISH TONIGHT.

AREAS OF WEST TO NORTHWEST WINDS 35 TO 45 MPH WITH HIGHEST GUSTS
TO AROUND 65 MPH NEAR THE RIDGETOPS...ALONG DESERT MOUNTAIN SLOPES
AND ADJACENT DESERT AREAS.

THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS
WITH HIGH PROFILE VEHICLES. IN THE DESERTS...AREAS OF BLOWING DUST
AND SAND COULD REDUCE VISIBILITY TO NEAR ZERO. WATCH FOR BROKEN
TREE LIMBS AND DOWNED POWER LINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

CAZ056-058-060-230500-
/O.CON.KSGX.WI.Y.0032.000000T0000Z-091223T0500Z/
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
436 PM PST TUE DEC 22 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS EVENING. 

WINDS WILL CONTINUE STRONG THROUGH THE AFTERNOON AND EARLY
EVENING. WINDS ARE EXPECTED TO GRADUALLY DIMINISH TONIGHT.

AREAS OF WEST TO NORTHWEST WINDS 25 TO 35 MPH WITH HIGHEST GUSTS
TO AROUND 55 MPH NEAR THE RIDGETOPS...ALONG DESERT MOUNTAIN SLOPES
AND ADJACENT DESERT AREAS.

THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS
WITH HIGH PROFILE VEHICLES. IN THE DESERTS...AREAS OF BLOWING DUST
AND SAND COULD REDUCE VISIBILITY TO NEAR ZERO. WATCH FOR BROKEN
TREE LIMBS AND DOWNED POWER LINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SMALL
2 follow-up statements
000 
WWUS76 KSGX 230253
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
653 PM PST TUE DEC 22 2009

...STRONG WINDS THROUGH THE EVENING IN THE MOUNTAINS AND
DESERTS...

.A LOW PRESSURE SYSTEM CONTINUES TO BRING STRONG WEST TO NORTHWEST
WINDS TO THE MOUNTAINS AND DESERTS THIS AFTERNOON AND EVENING. THE
WINDS WILL DECREASE OVERNIGHT.

CAZ055-061-062-230500-
/O.CON.KSGX.HW.W.0012.000000T0000Z-091223T0500Z/
SAN BERNARDINO COUNTY MOUNTAINS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
653 PM PST TUE DEC 22 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING. 

* TIMING: WINDS WILL CONTINUE STRONG THROUGH THE AFTERNOON AND
  EARLY EVENING. WINDS ARE EXPECTED TO GRADUALLY DIMINISH TONIGHT.

* WINDS: AREAS OF WEST TO NORTHWEST WINDS 35 TO 45 MPH WITH
  HIGHEST GUSTS TO AROUND 65 MPH NEAR THE RIDGETOPS...ALONG DESERT
  MOUNTAIN SLOPES AND ADJACENT DESERT AREAS.

* IMPACTS: THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR
  MOTORISTS WITH HIGH PROFILE VEHICLES. IN THE DESERTS...AREAS OF
  BLOWING DUST AND SAND COULD REDUCE VISIBILITY TO NEAR ZERO.
  WATCH FOR BROKEN TREE LIMBS AND DOWNED POWER LINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

CAZ056-058-060-230500-
/O.CON.KSGX.WI.Y.0032.000000T0000Z-091223T0500Z/
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
653 PM PST TUE DEC 22 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS EVENING. 

* TIMING: WINDS WILL CONTINUE STRONG THROUGH THE AFTERNOON AND
  EARLY EVENING. WINDS ARE EXPECTED TO GRADUALLY DIMINISH TONIGHT.

* WINDS: AREAS OF WEST TO NORTHWEST WINDS 25 TO 35 MPH WITH
  HIGHEST GUSTS TO AROUND 55 MPH NEAR THE RIDGETOPS...ALONG DESERT
  MOUNTAIN SLOPES AND ADJACENT DESERT AREAS.

* IMPACTS: THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR
  MOTORISTS WITH HIGH PROFILE VEHICLES. IN THE DESERTS...AREAS OF
  BLOWING DUST AND SAND COULD REDUCE VISIBILITY TO NEAR ZERO.
  WATCH FOR BROKEN TREE LIMBS AND DOWNED POWER LINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SMALL
000 
WWUS76 KSGX 230445
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
845 PM PST TUE DEC 22 2009

...STRONG WINDS HAVE DECREASED IN THE MOUNTAINS AND DESERTS...

.A LOW PRESSURE SYSTEM WILL MOVE EAST LATE TONIGHT THROUGH
WEDNESDAY WITH DECREASING WINDS.

CAZ055-061-062-230545-
/O.EXP.KSGX.HW.W.0012.000000T0000Z-091223T0500Z/
SAN BERNARDINO COUNTY MOUNTAINS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
845 PM PST TUE DEC 22 2009

...HIGH WIND WARNING WILL EXPIRE AT 9 PM PST THIS EVENING...

THE HIGH WIND WARNING WILL EXPIRE AT 9 PM PST THIS EVENING. 

* TIMING: WINDS WILL CONTINUE TO GRADUALLY DECREASE TONIGHT.

* WINDS: WINDS HAVE DECREASED TO 15 TO 25 MPH WITH LOCAL GUSTS TO
  AROUND 35 MPH. WINDS WILL CONTINUE TO DECREASE OVERNIGHT.

* IMPACTS: LOCALLY WINDS CAN CAUSE PROBLEMS FOR MOTORISTS WITH
  HIGH PROFILE VEHICLES. IN THE DESERTS...AREAS OF BLOWING DUST
  AND SAND COULD REDUCE VISIBILITY. WATCH FOR BROKEN TREE LIMBS
  AND DOWNED POWER LINES.



$$

CAZ056-058-060-230545-
/O.EXP.KSGX.WI.Y.0032.000000T0000Z-091223T0500Z/
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
845 PM PST TUE DEC 22 2009

...WIND ADVISORY WILL EXPIRE AT 9 PM PST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 9 PM PST THIS EVENING. 

* TIMING: WINDS WILL CONTINUE TO GRADUALLY DECREASE OVERNIGHT.

* WINDS: AREAS OF WEST TO NORTHWEST WINDS 15 TO 25 MPH WITH GUSTS
  TO 30 MPH...ALONG DESERT MOUNTAIN SLOPES AND ADJACENT DESERT
  AREAS. WINDS WILL CONTINUE TO DECREASE OVERNIGHT.

* IMPACTS: LOCALLY WINDS CAN CAUSE PROBLEMS FOR MOTORISTS WITH
  HIGH PROFILE VEHICLES. IN THE DESERTS...AREAS OF BLOWING DUST
  AND SAND COULD REDUCE VISIBILITY. WATCH FOR BROKEN TREE LIMBS
  AND DOWNED POWER LINES.

$$

WHITLOW

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind warning went out at Dec 22, 2:00 PM PST, 2 hours 36 minutes earlier.

Area forecast discussion, Dec 22, 2:00 PM PST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PST TUE DEC 22 2009

.SYNOPSIS...
STRONG WINDS WILL DECREASE TONIGHT AS A LOW PRESSURE SYSTEM MOVES
OUT OF THE REGION. HIGH PRESSURE ALOFT AND OFFSHORE FLOW WILL BRING
FAIR SKIES AND WARMER WEATHER FOR THE REST OF THE WEEK. LOCAL
OFFSHORE WINDS THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES CAN BE
EXPECTED MAINLY DURING THE MORNINGS WEDNESDAY THROUGH FRIDAY.
ANOTHER WEATHER SYSTEM WILL BRING A CHANCE OF SHOWERS SUNDAY AND
MONDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

SHOWERS ENDED THIS MORNING AND SKIES WERE GRADUALLY CLEARING TODAY.
THE WINDS HAVE BEEN STRONG GUSTING OVER 35 MPH AT THE COAST AND IN
THE MOUNTAINS AND DESERTS. THESE WINDS WILL DECREASE TONIGHT BUT
CONTINUE BRISK OVER THE SAN BERNARDINO MOUNTAIN RIDGES AND THE
COASTAL WATERS TONIGHT AS THE FLOW TURNS NORTHERLY. HIGH PRESSURE
ALOFT WILL BUILD WEDNESDAY INTO FRIDAY WITH SOME OFFSHORE SURFACE
PRESSURE GRADIENTS DEVELOPING EACH NIGHT. THEY WILL PRODUCE SOME
OFFSHORE WINDS MAINLY THROUGH AND BELOW THE PASSES AND CANYONS. THAT
OFFSHORE FLOW WILL KEEP US IN A COOLER AIR MASS SO OUR HIGH PRESSURE
WARMING TREND WILL AMOUNT TO TEMPERATURES ONLY PEAKING IN THE 60S
THIS WEEK. OVER THE WEEKEND CLOUDS WILL INCREASE IN ADVANCE OF A WET
LOW PRESSURE SYSTEM APPROACHING FROM THE PACIFIC. YESTERDAY THE GFS
MODEL SHOWED RAIN WHILE THE EURO STAYED MOSTLY DRY. TODAY THE GFS IS
MOSTLY DRY AND THE EURO SHOWS RAIN. FOR NOW WE CARRY A CHANCE OF
RAIN MAINLY FOR LATER SUNDAY AND MONDAY...BUT OF COURSE THE DETAILS
ARE REALLY SKETCHY.

&&

.AVIATION...
222000Z...SCATTERED TO BROKEN LAYERS OF STRATOCU WITH BASES BETWEEN
2500 AND 3500 FEET MSL WILL REMAIN OVER THE AREA THROUGH THE NIGHT
BECOMING MOSTLY CLEAR AROUND SUNRISE ON WEDNESDAY. SOME MOUNTAIN
OBSCUREMENT WILL CONTINUE THROUGH THE NIGHT.

GUSTY WEST TO NORTHWEST WINDS ACROSS THE MOUNTAINS WILL CAUSE
MOUNTAIN WAVE AND ROTOR ACTIVITY OVER THE EASTERN DESERTS NEAR KPSP
AND KTRM THROUGH THE AFTERNOON. GUSTY WEST WINDS CAN BE EXPECTED
MOST AIRPORTS WEST OF THE MOUNTAINS THROUGH THIS AFTERNOON AS WELL.
HORTON

&&

.MARINE...
GALE WARNINGS FOR THE OUTER WATERS AND SMALL CRAFT ADVISORY FOR THE
INNER WATERS WILL CONTINUE THROUGH THE EVENING. WINDS SHOULD
DIMINISH AFTER MIDNIGHT. STEEP SHORT-PERIOD 9 FT SWELL WILL CREATE
HAZARDOUS SEAS THROUGH THE EVENING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY UNTIL 9 PM IN THE MOUNTAINS AND DESERTS...SEE
LAXNPWSGX.

GALE WARNING UNTIL 2 AM WEDNESDAY IN THE OUTER COASTAL WATERS...SEE
LAXMWWSGX.

SMALL CRAFT ADVISORY UNTIL 2 AM WEDNESDAY IN THE INNER COASTAL
WATERS...SEE LAXMWWSGX.

MARINE WEATHER STATEMENT UNTIL 4 PM IN THE COASTAL WATERS...SEE
LAXMWSSGX.

&&

PUBLIC...MM
AVIATION/MARINE...HORTON
Hazardous weather outlook, Dec 22, 4:24 PM PST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
424 PM PST TUE DEC 22 2009

CAZ042-043-048-050-055>058-060>062-PZZ750-775-230200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO
COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY
MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY
MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-SAN DIEGO
COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
424 PM PST TUE DEC 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

HIGH WIND WARNING FOR STRONG AND GUSTY WEST WINDS IN THE MOUNTAINS
AND DESERTS. SEE LAXNPWSGX.

GALE WARNING AND SMALL CRAFT ADVISORY FOR THE COASTAL WATERS THROUGH
TONIGHT FOR STRONG GUSTY NORTHWEST WINDS AND HAZARDOUS SEAS. SEE
LAXMWWSGX AND LAXCWFSGX.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LOCAL GUSTY OFFSHORE WINDS WEDNESDAY AND THURSDAY...MAINLY THROUGH
AND BELOW MOUNTAIN CANYONS AND PASSES.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

JAD/MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 9:13 PM PSTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego13 hr
Dec 23, 1:45 AM PSTFrost AdvisorySGXRiverside, San Bernardino, San Diego7 hr
Dec 23, 1:45 AM PSTFrost AdvisorySGXRiverside, San Bernardino, San Diego31 hr

Nearby

High Wind Warnings in California, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.